advertisement
Question
Posted by: A | 2006/11/07

Your opion pls CS re roaccutane.confused

Hi CS
Thanks in anticipation. Just a query, my GP Prescribed me Roac (I could not get an app. w my derm till next yr). He prescribed 40 mg daily after a few days I was going coocoo experiencing pychotic episodes.not obvious but I woke in the night feeling delerious with scary thoughts etc. (I know this is a side effect) I spoke to my GP & he told me to take 20mg which has been fine (it's ben 3 weeks). What is weird is that the exact same thing happens to me when I indulgein caffeine (Red Bull, formulae 2001 esp, obv tho I now keep well away)...is that normal? Also my father had bi-polar and "drowned in the bath" when I was little, am I playing with fire being on Roac? (My GP knows my family history). I know that many people are very anti Roac..what are your feelings on it?, also CS, I do not have acne but I ALWAYS have one or two pimples always so the plan is to get ri of it once and for all!

Thank you for your hlp and I really apreciate it!!!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Obviously, as a shrink, I wouldn't get involved in prescribing Roaccutane, but we do see people with varied psych problems related to it, most often forms of depression. Despite the family history, you might be OK, but be wary and keep an eye open for possible consistent depressed mood, in which case it'd be wise to have a re-assessment of the situation.
I also generally don't think it's good for people to indulge in excessively high caffeine intake, such as in these various hugely over-priced "energy" drinks, of which the main active ingredients seem to be caffeine and sugar. BUT, IF, as you say, you actually don't have severe acne, though, I would have been very reluctant to prescribe Roaccutane for you --- I think as a treatment it should be reserved for severe acne. The smaller blemishes respond better to simply good hygiene, good general diet, and avoiding excessive makeup. I doubt that any good dermatologist would prescribe it in the situation you describe. Also, be sure that you are using effective contraception or abstaining, as Roaccutane would be disasterous if one fell pregnant.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

3
Our users say:
Posted by: Momof3 | 2006/11/09

Wow Foxybrown you can sure belabour the point.I throught only woman did that. You sound very angry.Did the acne cause that? (destroy part of your life?

As A said in the begining her derm.was busy till 2007 and the GP gave her the pills.As you and CS have pointed out it might have been "over kill".Looking at the side effects and her history,its a wonder he prescribed them anyway.

A, you could also try a product which used to only be available at the chemist but now at Clicks and Pick n Pay is the Clean & Clear range.My eldest son had developed very bad acne and we tried every product.Until his cousin used Clean & Clear and WOW what a difference.
He used the blue tube Daily wash-morning and evening with a toner to close pores and a non oily mousteriser.(pink tube)
He is now 20 and stll uses the same products and he has not one single pimples or acne.Even the few blemishes he had is gone.
they also has a bath soap so you can use on your back.
I also buy 'Justine Cosmetics from a consultant and we used there toner and the azulean for blemishes and to dry out the pimples much quicker."If you want the Justine products you can contact them in the Jhb phone book.

Reply to Momof3
Posted by: Foxybrown | 2006/11/08

This is true, what Caja says

A, I cannot believe you are taking Schedule 6 drugs for 'one or two pimples'. To put this in context I want you to understand that it would be dramatic to take heart medication because you felt an odd pain 'somewhere in your chest'. Or take blood-thinning medication because your circulations felt 'sluggish'.

Please, I must immediately point out that I am not being unfeeling towards you. I cannot possibly be unfeeling towards you. What qualifies me to so boldly make this statement is that I developed severe acne at the age of 11. It went when I was 32, which is the age I turned just this year. No one can tell me about acne, about feeling everyone is looking, about feeling desperate and an outcast. For ppl with acne as bad as I had, the effect on the self-esteem went beyond devastating. Severe acne has the power to stop you dating anyone, stop you taking up new projects because you feel your appearance is the essence of your being, stop you opening up to people you have been comfortable with for years. It can stop you going to friends' weddings and if you do go, you will avoid the photographer. It can make you pull out of a job interview at the last moment because you made the 'mistake' of taking one last look at yourself before thou stepped out the door. It has made me tear up probably over 50 photographs of myself over the past 21 years.

This is what severe acne is and this is the acne Roaccutane is best prescribed for.

I took Roaccutane and I tolerated it with some difficulty, as is the case with many patients. I find it tricky to understand why your dermatologist would be so quick to prescribe it, given that you have ‘pimples’ and not ‘acne’ and given your family psychological history with the manic depression/bipolar. How is it your derma would not first fully explore other avenues of treating pimples, of which there are many. Remember, Roaccutane was never designed to treat pimples. It was designed to treat severe acne and as such works best on severe acne. While it may help your one or two pimples, it will also 'treat' your perfect skin and cannot distinguish between treating the pimples and treating the perfect skin. This is the very reason why you shd not be on it given you have such a large expanse of clear skin.

Is it right to operate on the heart but also unwittingly, on the kidneys, liver and lungs? No. Neither can it be advised to treat 2 pimples and meanwhile subject the clear expanse of the complexion to massive doses of isotretinoin, the base ingredient of roaccuatne.

It is your call, I certainly cannot tell you to stop taking the medication. I am not a trained dermatologist, not a psychologist, not a trained practitioner of any sort. I am just someone who had severe acne for longer than some young people have been alive. I want you to know I would advise against taking the world's strongest acne medication when it would appear – to me – that you really do not need to. Not when you say you feel the effects you do and are clearly not taking it in a settled frame of mind. And certainly not for two pimples.

All the best

Reply to Foxybrown
Posted by: Caja | 2006/11/08

If you don't have acne - why are taking roacutane??? Do you know the other side effects??? Reacutane is supose to be the last resort if nothing else helps...

Reply to Caja

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement